Arkansas, 2009

Hail in Arkansas, February 27, 2009

February 27, 2009 · NWS JAN · 5 events in 2 counties and zones

A severe weather event containing large hail, heavy rainfall, and flash flooding slowly evolved on February 27 and lasted into the early morning hours of the 28th. All the active weather remained focused across the northern portion of the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A severe weather event containing large hail, heavy rainfall, and flash flooding slowly evolved on February 27 and lasted into the early morning hours of the 28th. All the active weather remained focused across the northern portion of the forecast area. This region saw multiple rounds of storms along with several episodes of severe weather. The majority of the severe storms occurred between 6 and 10 am, then again between noon and 3 pm. Due to the slow evolution of the system and repetitive nature of many storms, locally heavy rainfall occurred with many reports of flash flooding. The heaviest rains fell along and north of a line from Grenada to Starkville to Columbus Mississippi. Here rainfall totals ranged from 5 to 8 inches. Between 4 and 6 am, on February 28, the rainfall finally shifted out of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 27, 4:26 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Feb 27, 4:26 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
426 AM CST FRI FEB 27 2009

...SEVERE WEATHER AND HEAVY RAIN POSSIBLE TODAY INTO TONIGHT...

.SHORT TERM...FOCUS WILL BE ON SVR STORMS TODAY...WHERE WILL THE
OCCUR AND WHAT WILL THEY PRODUCE. ADDITIONALLY...LOCALLY HEAVY RAIN
IS A VERY REAL POSSIBILITY FOR CENTRAL/EAST CENTRAL PORTIONS OF THE
CWA.

AS FOR THE SETUP AND OVERALL SYNOPTIC FEATURES...NOT A GREAT DEAL
HAS CHANGED. THE MEAT OF THE LARGE SCALE TROUGH HAS LIFTED N/NE OF
THE REGION AND WE ARE LEFT WITH GENERAL TROUGHINESS WITH MULTIPLE
EMBEDDED S/W THAT WILL IMPACT THE CWA THROUGH TONIGHT. ADDITIONALLY
A STRONG UPPER JET IS DIVING OUR WAY AND STRONG ASCENT ELEMENTS ARE
NOTED ON WV IMAGERY AS OF 10Z. THIS JET WILL PLACE A GOOD PORTION OF
THE N HALF OF MY CWA UNDER VERY FAVORABLE LEFT EXIT DYNAMICS.
ADDITIONALLY...WE HAVE AN APPROACHING FRONT IN THE LOW LEVELS. THIS
FRONTAL FEATURE IS HELPING TO FOCUS RICH THETA E AIR AHEAD OF THE
BOUNDARY. THIS 850 MB THETA E AXIS IS CURRENTLY ACROSS E TX WITH
330K VALUES. THIS MOISTURE AXIS WILL ADVECT INTO THE CWA LATER THIS
MORNING AND KEEP THE MOISTURE FOCUSED BETWEEN I-20 AND HWY 82. THIS
WILL BE THE REGION OF NEARLY ALL THE ACTIVITY TODAY. THE CAP IS
STILL HOLDING ACROSS MOST OF THE CWA...BUT IT IS GETTING ERODED
ACROSS THE N AS STORMS AND LIFT ARE MOVING THROUGH. MORE ASCENT WILL
MOVE IN OVER THE NEXT COUPLE HRS AND THAT WILL ALLOW FOR A MORE
VOLATILE SETUP AS WARMING OCCURS DURING THE MORNING.

NEARLY ALL WX PARAMETERS ARE SIMILAR TO WHAT HAS BEEN ADVERTISED.
LOOK FOR MLCAPE VALUES TO INCREASE TO BETWEEN 800-1200 J/KG WITH
LI'S -4 TO -6. LAPSE RATES WILL BE RUNNING 7-8 C/KM WITH VERTICAL
TOTALS 27-29C. WITH ALL THIS IN PLACE...ANYTIME WE HAVE CONVECTION
IT BECOMES SEVERE. THE BIG QUESTION MARK IS LOW LEVEL SHEAR. MODELS
ARE WEAKENING IT DURING THE DAY...ESPECIALLY NEAR THE SLOW
MOVING/STALLED SFC FRONT. HOWEVER...NOT SURE IF THE MODELS WILL BE
ABLE TO PICK UP ON THAT DETAIL...BUT EVEN OUR HI RES LOCAL WRF RUNS
SHOW THAT. THE BEST LOW LEVEL SHEAR LOOKS TO STAY SOMEWHAT AWAY FROM
THE SFC BOUNDARY...GENERALLY NEAR I-20 OR JUST TO THE SOUTH. THE
PROBLEM IS...THAT AREA WILL LIKELY STAY CAPPED. THE DEEP LAYER SHEAR
IS GOOD 40-50KTS AND SUPPORTIVE OF SUPERCELL STORMS. ACTUALLY...ALL
LOCAL HI RES WRF RUNS AS WELL AS NCEPS 4 KM WRF RUNS SHOW MULTIPLE
SUPERCELL STORMS TODAY ALONG WITH CLUSTERS OF STORMS. THIS HAS
INCREASED MY CONFIDENCE A GREAT DEAL WRT TO STORM MODE.
ADDITIONALLY...NEARLY ALL STORMS SHOW DEVIANT MOTION TO THE ESE.
THAT HAS BIG IMPACTS ON WHAT AREAS COULD BE HIT BY STORMS. I WILL
ORIENT THE PROB HAZARDS AS WELL AS THE GRAPHICAST TO SHOW THE SVR
RISK TODAY WITH A SUBTLE ESE ORIENTATION INSTEAD OF DUE W-E OR
SW-NE.

AS I STATED EARLIER...THE CORRIDOR BETWEEN I-20 AND HWY 82 LOOKS TO
BE THE MAIN REGION. LOOK FOR SUPERCELLS TO PRODUCE QUARTER TO
GOLFBALL SIZED HAIL WITH SOME STONES LARGE THAN THAT IF A STRONG
MESO CAN BE GENERATED. DMG WINDS WILL ALSO BE POSSIBLE ALONG WITH
SOME TORNADOES. I CAN SEE THE AREA E OF I-55 AND BETWEEN HWY 82 AND
I-20 HAVING THE GREATEST RISK FOR TORNADOES AS THAT REGION WILL BE
WHERE MATURE STORMS AND POTENTIALLY LONG LIVED MESO'S WILL MOVE
THROUGH. ADDITIONALLY...THE BEST LOW LEVEL SHEAR IS FOCUSED THERE
ALONG WITH THE COLDEST TEMPS ALOFT AND MOVE FAVORABLE UPPER JET. A
LONE STRONG TOR CANNOT BE RULED OUT AS WELL...BUT FOR THAT TO
OCCUR...A VERY STRONG UPDRAFT WILL HAVE TO BE GENERATED TO OVERCOME
THE SOMEWHAT TAME LOW LEVEL SHEAR.

LOCALLY HEAVY RAINFALL IS ENOUGH OF A CONCERN AND HAS HIGH ENOUGH
CONFIDENCE ON OCCURRENCE THAT I HAVE ISSUED A FLASH FLOOD WATCH FROM
NOON TO 3 AM. I TRIED TO FOCUS THE WATCH WHERE I FEEL THE MOST
TRAINING OF STORMS WILL OCCUR AND THE MOST INTENSE STORMS WILL MOVE
THROUGH. BASED ON MODEL OUTPUT...THE HEAVIEST QPF IS FOCUSED TO MY
E/NE. HOWEVER...THAT USUALLY HAPPENS AS MODELS TEND TO PUSH THE BEST
RAINS DOWN STREAM. WHAT USUALLY HAPPENS IS THE HEAVIEST RAINS OCCUR
NEAR INITIATION AND WHERE THE BEST TRAINING OCCURS WITH IS OFTEN W
OR SW OF THE MODEL QPF BULLSEYE. I EXPECT 3-5 INCHES LOCALLY WHICH
COULD CAUSE FLOODING ISSUES EVEN WITH SOMEWHAT DRY SOIL CONDITIONS.

FOR THE OVERNIGHT...THIS TIME FRAME IS TOUGH AND I DON'T HAVE A REAL
GOOD FEEL ABOUT IT. THERE LOOKS TO BE A LULL FOR A COUPLE HRS AS THE
ATMS RESPONDS TO THE MUCH LARGE AND EVOLVE TROUGH WHICH WILL BE
DROPPING OUT OF THE PLAINS. THERE WILL BE ENOUGH INSTABILITY AND AS
FORCING BECOME STRONGER...I CAN SEE SOME ISOLATED SVR STORMS ALONG
THE ACCELERATING COLD FRONT. THE BEST RISK AREA FOR THIS WILL BE
ALONG AND SE OF THE TRACE AND LIKELY OCCUR AROUND AND AFTER
MIDNIGHT.

BEHIND OUR FRONT...COLD TEMPS WILL MOVE IN AND CLOUDS WILL LINGER.
HIGHS SAT WILL OCCUR EARLY IN THE PERIOD AND TEMPS WILL LIKELY FALL
THROUGH THE DAY. RAINFALL WILL BE TAPERING OFF BUT WITH THE LARGE
CLOSED LOW APPROACHING...LIGHT RA AND DRIZZLE WILL BE POSSIBLE.
/CME/

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...THE MAIN FOCUS FOR THE
LONG TERM IS THE POTENTIAL FOR SNOW ON SATURDAY NIGHT INTO EARLY
SUNDAY MORNING. MODELS ARE COMING INTO BETTER AGREEMENT WITH THIS
SCENARIO AND ARE CONTINUING TO TREND TOWARD A SNOWFALL POTENTIAL FOR
AT LEAST THE NORTHEASTERN HALF OF THE CWFA.  BY SATURDAY AFTERNOON
THE SURFACE LOW WILL BE OVER IN GEORGIA WITH THE FRONT SOUTHEAST OF
THE ARKLAMISS REGION. MUCH COOLER AIR WILL BEGIN USHERING INTO THE
ARKLAMISS REGION TO BRING TEMPERATURES IN THE LOWER 40S TO UPPER 30S
BY THE EARLY EVENING...AND INTO THE MIDDLE 30S BY LATE EVENING FOR
THE ARKLAMISS REGION. IN THE MEANTIME...THE UPPER LEVEL LOW IS
EXPECTED TO DIP DOWN THROUGH THE ARKLAMISS REGION SATURDAY EVENING
AND MOVE OVER SOUTH ALABAMA BY AROUND SUNRISE SUNDAY MORNING. THIS
SHOULD BE ABLE TO SQUEEZE OUT SOME MOISTURE TO GIVE LIGHT PRECIP
OVER THE AREA THROUGH SATURDAY NIGHT.  MODEL FORECAST SOUNDINGS SHOW
THAT PRECIP SHOULD BE IN THE FORM OF SNOWFALL...ESPECIALLY BY LATE
SATURDAY EVENING INTO THE OVERNIGHT HOURS.  POPS HAVE COME IN A BIT
HIGHER FOR SATURDAY NIGHT AS WELL.  WITH INCREASING CONFIDENCE HAVE
PRETTY MUCH REMAINED WITH GUI AND HAVE SPREAD THE SNOW WX WORDING
FURTHER SOUTHWEST.  FOR THE EARLY EVENING...PUT IN A RAIN OR SNOW
MIX.  HOWEVER EXPECT THE PRECIP TO BE ALL SNOW BY THE LATE EVENING
AND OVERNIGHT HOURS.  AMOUNTS SHOULD BE LIGHT.  HAVE KEPT FLURRY
WORDING GENERALLY SOUTHWEST OF A GREENWOOD TO MERIDIAN LINE...WITH
LIGHT SNOW WORDING NORTHEAST. AT THIS TIME DO NOT EXPECT MUCH IN THE
WAY OF ACCUMULATIONS. BUT OBVIOUSLY THIS SYSTEM WILL HAVE TO BE
WATCHED.

BEGINNING SUNDAY THE AREA WILL SEE A PROLONGED PERIOD OF DRY WEATHER
THROUGH AT LEAST AROUND THURSDAY OR SO. COOL SURFACE HIGH PRESSURE
IS EXPECTED TO SET UP OVER THE ARKLAMISS REGION THROUGH THE
BEGINNING OF THE WORK WEEK WITH WEAK CAA PERSISTING THROUGH THIS
TIME.  THIS WILL BE REFLECTED IN TEMPERATURES WITH LOWS THROUGH THE
FIRST PART OF THE WORK WEEK AROUND OR A FEW DEGREES BELOW FREEZING.
HIGH TEMPERATURES SUNDAY WILL REMAIN IN THE MIDDLE 50S OR
LOWER...WITH SLIGHTLY WARMER TEMPERATURES ON MONDAY.

BY WEDNESDAY THOUGH THE REMAINDER OF THE WORK WEEK THE AREA SHOULD
SEE A DECENT WARM UP.  THERE WILL BE A DECENT UPPER RIDGE OVER THE
REGION.  AND THE SURFACE HIGH IS EXPECTED TO SHIFT TO THE EAST OF
THE FORECAST AREA. THIS WILL BRING RETURN FLOW TO THE ARKLAMISS
REGION TO GIVE MUCH WARMER TEMPERATURES BY THE END OF THE WORK WEEK
WITH HIGHS IN THE 60S AND INTO THE MIDDLE 70S EXPECTED. HAVE WENT
AHEAD AND RAISED TEMPERATURES BY A COUPLE DEGREES FOR MOST SITES FOR
HIGHS WEDNESDAY AND THURSDAY...BRINGING TEMPERATURES CLOSER TO
ENSEMBLE GUI VALUES. MODELS ARE IN A BIT OF DISAGREEMENT AS TO WHEN
RAIN WILL RETURN TO THE ARKLAMISS REGION...BUT AT THIS TIME IT LOOKS
AS IF THE AREA SHOULD REMAIN DRY THROUGH AT LEAST FRIDAY...POSSIBLY
LONGER INTO THE WEEKEND./14/

&&

.AVIATION...THE MAIN FOCUS WILL TRYING TO TIME THE CONVECTION TODAY.
THIS WILL BE TOUGH AS A LARGE WINDOW WILL EXIST WHERE STORMS WILL BE
POSSIBLE FORE SITES ALONG AND N OF I-20. MULTIPLE STORMS AND STORM
CLUSTERS ARE ANTICIPATED FROM LATE MORNING THROUGH EVENING. OUTSIDE
THE STORMS...MVFR CEILINGS WILL OCCUR FOR MOST SITES. SITES ALONG
AND S OF I-20 MAY SEE CEILINGS EXCEED 3 KFT AS TEMPS WARM TO THE MID
70S...BUT THESE WILL GET REDUCED NEAR STORMS AND THEN AGAIN BY
01-03Z. COLDER AIR WILL MOVE IN AFTER MIDNIGHT AND LOOK FOR IFR
CEILINGS TO DEVELOP.

IFR TO MVFR CEILINGS WILL REMAIN UNTIL SUNDAY WITH SOME LIFR
CONDITIONS POSSIBLE AS WELL. THERE WILL ALSO BE SOME LIGHT SNOW
DEVELOP OVER THE NE HALF OF THE AREA SAT NIGHT. ALL CONDITIONS
SHOULD IMPROVE BY SUN AFTERNOON. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       75  52  53  32 /  68  90  43  31
MERIDIAN      75  56  57  32 /  80  83  60  49
VICKSBURG     75  50  52  32 /  62 100  30  20
HATTIESBURG   77  60  62  36 /  60  77  60  26
NATCHEZ       75  53  54  34 /  39  91  25  10
GREENVILLE    69  45  46  30 /  97 100  40  37
GREENWOOD     70  46  49  30 / 100 100  48  47

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE TONIGHT FOR
     MSZ026>033-035>039-042>046-050>052.

LA...NONE.
AR...NONE.
&&

SHORT TERM: CME
LONG  TERM: 14
Hazardous weather outlook, Feb 27, 5:09 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
509 AM CST FRI FEB 27 2009

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-056>058-281115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-
HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-
LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
SMITH-JASPER-CLARKE-
509 AM CST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ALONG AND NORTH OF I-20
ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANAN MOST OF CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL BE POSSIBLE
FROM LATE MORNING THROUGH THIS EVENING...ESPECIALLY FOR AREAS
BETWEEN HIGHWAY 82 AND I-20. SEVERAL SUPERCELL THUNDERSTORMS AND
OTHER STORM CLUSTERS WILL BE POSSIBLE IN THIS REGION AND THEY ALL
COULD PRODUCE LARGE HAIL...BETWEEN QUARTER AND GOLF BALL SIZE WITH
SOME HAIL STONES POSSIBLY LARGER WITH THE MOST INTENSE STORMS. OTHER
RISKS WILL COME FROM DAMAGING WINDS AND POSSIBLE
TORNADOES...ESPECIALLY FROM ANY SUPERCELL STORM THAT OCCURS CLOSER
TO I-20. GENERALLY SPEAKING...THERE IS NO REAL SPECIFIC TIME WHEN
STORMS WILL OCCUR. FORECASTS MODELS AND CONDITIONS APPEAR TO FAVOR A
LARGE WINDOW OF TIME WHERE MULTIPLE SEVERE STORMS WILL BE POSSIBLE
AND INDIVIDUAL STORMS MOVE EAST SOUTHEAST WHILE ADDITIONAL ACTIVITY
REDEVELOPS BACK TO THE WEST. THE RESULT COULD BE A RATHER HIGH END
EVENT FOR A FOCUSED PORTION OF THE SERVICE AREA.

DUE TO THE REPETITIVE NATURE OF THIS EVENT...SOME LOCATIONS WILL SEE
MULTIPLE ROUNDS OF STORMS WHICH WILL RESULT IN LOCALLY HEAVY
RAINFALL. AREAS EAST OF I-55 AND BETWEEN I-20 AND HIGHWAY 82 LOOK TO
HAVE THE GREATEST POTENTIAL TO SEE 3 TO 5 INCHES OF RAIN. IF THIS
OCCURS...FLASH FLOODING WILL BE POSSIBLE.

AROUND AND AFTER MIDNIGHT...A MORE POTENT UPPER LEVEL DISTURBANCE
WILL HEAD OUR WAY AND HELP TO INCREASE STORM ACTIVITY ALONG THE COLD
FRONT AS IT PUSHES EAST. LOCATIONS ALONG AND EAST OF THE NATCHEZ
TRACE COULD SEE ISOLATED SEVERE STORMS WITH HAIL AND WIND DAMAGE THE
MAIN RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW WILL BE POSSIBLE SATURDAY EVENING INTO EARLY SUNDAY
MORNING FOR AREAS MAINLY ALONG AND NORTHEAST OF A GREENWOOD TO
MERIDIAN LINE. SNOWFALL ACCUMULATIONS SHOULD REMAIN AT OR BELOW AN
INCH. PLEASE CONTINUE TO CHECK BACK TO LATER FORECASTS CONCERNING
THIS POSSIBLE WINTER WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TODAY INTO TONIGHT.
OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT THURSDAY.

LAZ023>026-MSZ053>055-059>066-072>074-281115-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
509 AM CST FRI FEB 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
LOUISIANA AND SOUTHERN MISSISSIPPI...MAINLY AREAS SOUTH OF I-20.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM MAY BE POSSIBLE SOUTH OF I-20 THIS
AFTERNOON. IF ONE CAN DEVELOP...IT WILL QUICKLY BECOME SEVERE AND
PRODUCE LARGE HAIL...UP TO GOLF BALL SIZE...ALONG WITH DAMAGING WINDS
AND POSSIBLY A TORNADO. THE BEST TIME FRAME FOR ANY SEVERE STORMS TO
DEVELOP WILL BE AFTER MIDNIGHT AS THE COLD FRONT PUSHES THROUGH
SOUTHERN MISSISSIPPI. HAIL AND DAMAGING WINDS WILL BE THE MAIN
CONCERN DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND OVERNIGHT. OTHERWISE...
ACTIVATION IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME
14

In the hours before

Special weather statement, Feb 27, 6:36 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
636 AM CST FRI FEB 27 2009

MSZ019-271255-
SUNFLOWER MS-
636 AM CST FRI FEB 27 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED OVER INDIANOLA AT 636 AM CST...MOVING EAST AT 50 MPH.

PEOPLE IN SOUTHERN SUNFLOWER COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

CME
Local storm report, Feb 27, 6:51 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
651 AM CST FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             3 SW BOYLE              33.67N 90.76W
02/27/2009  E0.25 INCH       BOLIVAR            MS   EMERGENCY MNGR

&&

CME
Local storm report, Feb 27, 7:01 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
701 AM CST FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     HAIL             2 N BENOIT              33.68N 91.01W
02/27/2009  E0.75 INCH       BOLIVAR            MS   PUBLIC

            AT LEAST PENNY SIZED HAIL COVERING THE LAWN. A FEW STONES
            COULD HAVE BEEN LARGER.

&&

CME
Local storm report, Feb 27, 7:06 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
706 AM CST FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     HAIL             1 S ITTA BENA           33.49N 90.32W
02/27/2009  E0.88 INCH       LEFLORE            MS   EMERGENCY MNGR

&&

CME
Local storm report, Feb 27, 7:26 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
726 AM CST FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             3 W CLEVELAND           33.74N 90.78W
02/27/2009  E0.88 INCH       BOLIVAR            MS   EMERGENCY MNGR

&&

40
Local storm report, Feb 27, 7:44 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
744 AM CST FRI FEB 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             3 N DREW                33.85N 90.53W
02/27/2009  E1.25 INCH       SUNFLOWER          MS   LAW ENFORCEMENT

&&

CME

The radar

The Little Rock radar (KLZK), 183 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Ashley

When
February 27, 8:03 AM CST to 8:33 AM CST
Where
Ashley County, 2 mi W of Hamburg to 4 mi NE of Parkdale
Measured
1.5 in hail
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.230, -91.855

An supercell thunderstorm produced a swath of quarter to ping pong ball size hail across most of central Ashley County.

Hail, Ashley

When
February 27, 8:10 AM CST to 9:03 AM CST
Where
Ashley County, 4.3 mi WNW of West Crossett to 3 mi N of Parkdale
Measured
1.5 in hail
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.154, -92.049

A second supercell thunderstorm also moved across all of central Ashley County and produced a swath of quarter to ping pong ball sized hail.

Hail, Chicot

When
February 27, 8:33 AM CST to 9:02 AM CST
Where
Chicot County, 3.16 mi N of Empire to 6 mi ENE of Eudora
Measured
1.25 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.165, -91.439

An isolated severe storm caused a swath of nickel to half dollar size hail across the southern portion of the county.

Hail, Ashley

When
February 27, 9:07 AM CST to 9:50 AM CST
Where
Ashley County, 4.3 mi W of West Crossett to 3.8 mi W of Parkdale
Measured
1.25 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.130, -92.054

A 3rd supercell thunderstorm moved across a large portion of Ashley County and produced a swath of quarter to half dollar sized hail.

Hail, Chicot

When
February 27, 11:55 AM CST to 12:20 PM CST
Where
Chicot County, 2.92 mi SSE of Hudspeth to 2.72 mi ENE of Yellow Bayou
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.389, -91.437

An isolated severe storm produced a swath of quarter to golf ball sized hail across northern Chicot County. This storm continued to produce large hail as it crossed the Mississippi River into Washington County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152302, 155019, 152303, 152304, 152305.